Pain management doctors frequently inject steroids – nearly 9 million times a years -- into the epidural space in the spine to attempt to address low back and neck pain.
Importantly, corticosteroids are specifically not approved for this purpose. The FDA warns this is an “off label” use of these medications, and it may cause serious complications including stroke, loss of vision, paralysis and death.
Kenalog is one of the specific medications that is frequently used during an epidural injection. The warning on a bottle of Kenalog specifically states, “NOT FOR ... EPISURAL OR INTRATHECAL USE.” The package insert includes even more dire warnings, including “spinal cord infarction, paraplegia, quadriplegia, cortical blindness and stroke.” Doctors routinely ignore this warning and inject Kenalog into the spinal space.
In 2013, a Denver woman was paralyzed after receiving what she was told would be a routine spinal injection of Kenalog for low back pain. Instead, the procedure caused her to lose blood flow to her spine – one of the warnings listed in the package insert -- which caused her to be permanently paralyzed from the waist down.
She brought suit against the physicians that injected the medication, as well as the surgery center where the injection was performed. During the trial, it was revealed the surgery center's doctors were completely unaware of the products prominent warnings. The center's nurses, on the other hand, likely reviewed Kenalog warnings at least 20,000 times, but they continued to use the medication for this off label purpose. The jury found in favor of the woman for failing to follow the drug's clear warnings.
The New England Journal of Medicine reviewed the issue of steroids causing severe neurological injuries and concluded, “We believe that it is important to warn patients and practitioners about the risk of these serious, albeit rare, adverse events and to remind providers that epidural injection is an off-label use of glucocorticoids.” The bottom line is that before you or a family member undergo this common procedure, you should talk to your doctor about this rare, but potentially devastating, complication.